Missouri, 2012Winter Storm in Missouri, December 20, 2012
December 20, 2012 · NWS DVN · 2 events in 2 counties and zones
A powerful storm system moved from the Southern Plains on Wednesday morning into Michigan by early Friday morning. This brought much needed precipitation to Clark and Scotland Counties in Missouri.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved from the Southern Plains on Wednesday morning into Michigan by early Friday morning. This brought much needed precipitation to Clark and Scotland Counties in Missouri. Precipitation began to fall as rain on Wednesday evening with isolated thunderstorms occurring Wednesday night into Thursday. A powerful cold front swept through Clark and Scotland Counties on Thursday morning changing the precipitation over to all snow from west to east by mid morning. In addition, winds switched to the northwest and increased rapidly to 20 to 30 mph with gusts as high as 50 mph. This led to a few hours of blowing snow but no major visibility reductions were reported in far northeast Missouri. Conditions began to improve rapidly from west to east on Thursday afternoon as the storm system departed eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 5:46 AM CST, 14 minutes earlier.
Area forecast discussion, Dec 20, 5:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CST THU DEC 20 2012
.AVIATION...
POTENT STORM SYSTEM TO CONTINUE IMPACTING TERMINALS THROUGH
LATE TONIGHT. SNOW...MODERATE TO HEAVY AT TIMES WILL IMPACT THE KCID AND
KDBQ TERMINALS THROUGH MID TO LATE AFTERNOON. SOME THUNDER WILL
ACCOMPANY THE SNOW AT TIMES. WINDS WILL INCREASE SIGNIFICANTLY
INTO THURSDAY AM WHICH COUPLED WITH SNOWFALL RATE WILL RESULT IN
BLIZZARD CONDITIONS... AS N/NW WINDS GUST 35 TO 50 KTS. AT KMLI
AND KBRL... SHRA AND TSRA WILL CONTINUE INTO THU AM ABOUT 15 TO
16Z...BEFORE PCPN CHANGES TO HEAVY SNOW BY AS COLDER AIR WORKS IN
BEHIND DEPARTING STORM. THE SNOW WILL BE HEAVY AT TIMES AT KMLI
AND KBRL WITH VERY STRONG WINDS RESULTING IN NEAR BLIZZARD
CONDITIONS AT TIMES DURING THE SNOW WITH VSBYS AROUND 1/4 MILE.
THE SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE LATE AFTN
INTO EARLY EVE. STRONG NW WINDS WILL LINGER ALL NIGHT...PRODUCING AREAS
OF REDUCED VSBYS IN BLOWING SNOW.
ERVIN
&&
.PREV DISCUSSION... /ISSUED 335 AM CST THU DEC 20 2012/
SYNOPSIS...
AS OF 3 AM...A 991MB SFC LOW IS LOCATED JUST WEST OF JEFFERSON
CITY MO...WITH RAPID PRESSURE FALLS TO THE EAST AND NORTHEAST OF
THIS LOW. THE RAIN SNOW LINE IS APPROXIMATELY FROM STOCKTON
IL...TO IOWA CITY...TO NEAR OTTUMWA...WITH CONVECTION ALONG AND
SOUTH OF THAT AXIS CONTINUING TO PRODUCE OCCASIONAL BURST OF HEAVY
WET SNOW...WHILE A MORE STEADY SNOW CONTINUES TO THE NORTH.
FARTHER SOUTH...UPRIGHT THUNDERSTORMS CONTINUE TO FIRE FROM NEAR
KIRKS VILLE THROUGH THE QUAD CITIES...THIS CONVECTION EARLIER
BROUGHT THUNDERSNOW...BUT IS NOW A MIX BY LATEST REPORTS OR JUST
RAIN. HEAVY SNOW AND BLOWING SNOW IS FOUND FROM CENTRAL IOWA
THROUGH EASTERN KANSAS. AN INCREDIBLE EVOLUTION OF DYNAMICS IS SET
TO TAKE PLACE TODAY AS A NEW DEFORMATION ZONE IS FORECAST TO
DEVELOP OVER THE CWA AS TEMPERATURES ALOFT BECOME COLD ENOUGH FOR
ALL SNOW. DURING THIS TIME...A MASSIVE PRESSURE DROP IS FORECAST
CREATING FAVORABLE CONDITIONS WIND GUSTS UP TO 60 MPH THROUGH
THIS EVENING.
SHORT TERM...
TODAY WILL BE TREMENDOUSLY CHANGEABLE DAY...AS THE CENTRAL AREAS
BEGIN WITH MODERATE TO HEAVY RAIN AND THUNDERSTORMS...THEN RAPIDLY
CHANGE OVER TO HEAVY WET SNOW AND HIGH WINDS...BLIZZARD
CONDITIONS. OUR WEST SHOULD SEE HIGH WINDS DEVELOP AROUND 5 TO 7
AM...AND A BLIZZARD WARNING CONTINUES...NOW UNTIL MIDNIGHT. HAVE UPGRADED
THE CENTRAL COUNTIES TO BLIZZARD WARNING THROUGH MIDNIGHT AS
SECONDARY DEFORMATION ZONE IS FORECAST BY ALL MODELS...AND IS NOW
FORMING IN EASTERN KS AS SHOWN ON SATELLITE AND RADAR. THIS NEW
DEF ZONE SHOULD BE VERY INTENSE...AND COMPARED TO THE CURRENT ONE
OVER IOWA AND NEBRASKA...IT SHOULD BE SMALLER IN SIZE. THIS
TIGHTENING IS COMMON WITH VERY INTENSE CYCLONES...AND SHOULD NOT
BE VIEWED AS A DIMINISHING FEATURE. THE GRADIENT OF AROUND 30 MB
OVER IOWA TODAY SHOULD BE MORE THAN ENOUGH FOR VERY HIGH WINDS
SUSTAINED AROUND 40 MPH...GUSTING TO 50 - 60 MPH THROUGH THIS
EVENING. TREE DAMAGE AND POWER-LINE DAMAGE CERTAINLY APPEARS LIKELY
DUE TO WET SNOW ACCUMULATION ON THEM STRESSED FARTHER BY HIGH
WINDS. VISIBILITIES SHOULD BE SUB 1/4 IN OPEN AREAS OVER MOST THE
CWA IN HEAVY SNOW TODAY. ...ONCE IT BEGINS... IT APPEARS THE
BURLINGTON THROUGH QUAD CITIES TO FREEPORT COUNTIES WILL NOT
CHANGE TIL 9 AM TO 11 AM...BUT ONCE IT DOES... A HIGH IMPACT EVENT
WILL UNFOLD. RATES OF 1 TO 2 INCHES PER HOUR SHOULD ALLOW FOR A
QUICK 4 TO 8 INCHES OF SNOW ALONG THE MISSISSIPPI RIVER IN
SOUTHEAST IOWA NORTHEAST TO AROUND FREEPORT. HEAVY QPF IN MODELS
IS CONCERNING FOR MORE SNOW...AND WILL BE WATCHED CLOSELY AS
THINGS EVOLVE...THOUGH THE WIND IS AS MUCH AS A THREAT AS ANY WITH
THIS EVENT.
LONG TERM...TONIGHT THROUGH WEDNESDAY...
FORECAST FOCUS ON ENDING THE WINTER STORM BY EARLY FRIDAY MORNING
THEN COLD AND DRY THIS WEEKEND. LOW CONFIDENCE FOR POTENTIAL WINTER
STORM NEXT WEEK.
TONIGHT...WILL CONTINUE WITH BLIZZARD AND WINTER STORM WARNINGS
UNTIL MIDNIGHT BUT THIS MAY NEED TO BE EXTENDED FURTHER OVERNIGHT IN
OUR EASTERN COUNTIES. WIND GUSTS 50+ MPH CAN BE EXPECTED THIS
EVENING CWA-WIDE BUT WILL STILL BE GUSTING OVER 40 MPH AFTER
MIDNIGHT FROM ABOUT THE MS RIVER ON EAST. EVEN THOUGH ADDITIONAL
SNOWFALL THIS EVENING SHOULD BE ABOUT AN INCH OR LESS FROM ABOUT THE
MS RIVER ON EAST THE HUGE PROBLEM WILL CONTINUE TO BE WIDESPREAD
BLOWING AND DRIFTING. WINDS AND ASSOCIATED BLOWING AND DRIFTING WILL
GRADUALLY DIMINISH LATER TONIGHT AS THE CENTER OF THE BIG WINTER
STORM TRACKS TO NEAR DETROIT BY 6 AM FRIDAY.
FRIDAY THROUGH SUNDAY...HAVE LOWERED TEMPERATURES SEVERAL DEGREES
THIS PERIOD DUE TO EXPECTED DEEP SNOW COVER...DESPITE THE RETURN TO
A ZONAL FLOW. SHOULD BE A COLD BUT DRY WEEKEND. MAX TEMPS WILL BE
ONLY IN THE 20S WHERE THE DEEPEST SNOW COVER WILL BE WITH MIN TEMPS
DIPPING INTO THE SINGLE DIGITS...POSSIBLY NEAR ZERO. DEPENDING ON
CLOUD TRENDS SOME LOCATIONS COULD DIP BELOW ZERO AT LOCATIONS THAT
RECEIVE A FOOT OR MORE OF SNOW.
NEXT WEEK...LOW CONFIDENCE WITH THE SYNOPTIC PATTERN AND THE USUAL
PHASING ISSUES. TIMING AND INTENSITY OF ANY STORM SYSTEMS SUSPECT
THIS FAR OUT AS ECMWF/GFS ARE FLIP-FLOPPING ON IF ANOTHER WINTER
STORM IMPACTS THE MIDWEST OR NOT. STAY TUNED.
HAASE
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-KEOKUK-
LINN-WASHINGTON.
BLIZZARD WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR CLINTON-DES MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-
MUSCATINE-SCOTT-VAN BUREN.
IL...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR JO DAVIESS.
BLIZZARD WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR CARROLL-MERCER-ROCK ISLAND-STEPHENSON-WHITESIDE.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR HANCOCK-HENDERSON-MCDONOUGH-WARREN.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
BUREAU-HENRY IL-PUTNAM.
MO...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR CLARK-
SCOTLAND.
&&Hazardous weather outlook, Dec 20, 4:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CST THU DEC 20 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT FOR ALL OF EASTERN IOWA AND
NORTHWEST ILLINOIS...AND A WINTER STORM WARNING FOR EXTREME
NORTHEAST MISSOURI AND WESTERN ILLINOIS UNTIL MIDNIGHT TONIGHT.
HEAVY SNOW AND BLIZZARD CONDITIONS DEVELOPING EARLY THIS MORNING
IN EASTERN IOWA AND NORTHEAST MISSOURI WILL EXPAND EASTWARD INTO
ILLINOIS LATER THIS MORNING. ISOLATED THUNDERSTORMS CAN ALSO BE
EXPECTED THIS MORNING. MODERATE TO HEAVY SNOW AND WIND GUSTS OF AT
LEAST 50 MPH WILL PRODUCE BLIZZARD CONDITIONS OVER MOST OF THE
OUTLOOK AREA BY LATE THIS MORNING...CONTINUING THROUGH THE AFTERNOON.
THE SNOW WILL DIMINISH BY EVENING OVER MOST OF THE OUTLOOK AREA
BUT WIND GUSTS OVER 50 MPH WILL PRODUCE BLIZZARD CONDITIONS AT
LEAST THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AMOUNTS OF MORE THAN AN INCH AND WIND GUSTS
OVER 40 MPH WOULD BE APPRECIATED.
HAASE
In the hours before
Local storm report, Dec 20, 2:12 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM HEAVY SNOW 6 W DUBUQUE 42.52N 90.80W
12/20/2012 M7.0 INCH DUBUQUE IA TRAINED SPOTTER
&&
HAASELocal storm report, Dec 20, 4:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM SNOW 1 SSE CEDAR RAPIDS 41.95N 91.66W
12/20/2012 M4.0 INCH LINN IA TRAINED SPOTTER
&&
HAASELocal storm report, Dec 20, 4:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM SNOW CEDAR RAPIDS 41.97N 91.67W
12/20/2012 M5.0 INCH LINN IA TRAINED SPOTTER
ON THE NORTHEAST SIDE OF CEDAR RAPIDS.
&&
HAASELocal storm report, Dec 20, 5:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HAIL NEW LONDON 40.93N 91.41W
12/20/2012 M0.25 INCH HENRY IA TRAINED SPOTTER
&&
HAASELocal storm report, Dec 20, 5:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY SNOW ESE EDGEWOOD 42.64N 91.40W
12/20/2012 M10.8 INCH CLAYTON IA TRAINED SPOTTER
&&
TASLocal storm report, Dec 20, 5:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM HAIL 2 SE BETTENDORF 41.54N 90.45W
12/20/2012 M0.25 INCH SCOTT IA TRAINED SPOTTER
1/4 INCH HAIL WITH THUNDERSTORM. COCORAHS OBSERVER
0555 AM SNOW 1 NE MARION 42.04N 91.58W
12/20/2012 M5.0 INCH LINN IA TRAINED SPOTTER
&&
ERVINWinter Storm, Scotland
- When
- December 20, 6:00 AM CST to 5:00 PM CST
- Where
- Scotland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
Observers in Scotland County reported around 3 inches of snow along with strong gusty winds.
Winter Storm, Clark
- When
- December 20, 7:03 AM CST to 6:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424999, 424996.